Adderall Overdose | Can You Overdose on Adderall?

Adderall is a fixed-dose combination drug that contains amphetamines. These compounds are known collectively as ‘stimulants’ and are used to treat a number of neurological conditions and disorders like narcolepsy. Adderall, in particular, is notably used in the treatment of  attention deficit hyperactivity disorder (ADHD). In addition to its primary function, Adderall is used as a performance enhancer in athletics and academics alike.

Individuals suffering from ADHD see the most benefit from Adderall use. Adults and children alike receive prescriptions to counteract the distractibility and absent-mindedness which characterizes the disorder. The amphetamines found within Adderall lead to marked changes in cognitive responses. Patients using the drug report improved thought processing, motivation, attentiveness, task management and more. These features make it a blessing for those that desperately need it for classroom, workplace or day-to-day function. But it also leads to Adderall being frequently misused.

This occurs predominantly at institutions of higher learning across the United States. College campuses are breeding grounds for Adderall misuse. Though many college students do use it as directed for medicinal purposes, it is also a common drug for recreational use. University students are two times more likely to abuse Adderall than other groups, and upwards of 30 percent of college students take it regularly.

Adderall is prescribed to millions of patients of all ages each year. Millions more use it illegally. Amphetamines such as Adderall are so widely used that is essential that everyone, especially students and young professionals, have a firm grasp on its overdose potential, overdose symptoms, and treatment options.

Adderall Overdose | Adderall Overdose Treatment, Signs, & Symptoms
Adderall is infamous for keeping its users up and active for hours on end, usually making sleep an unnecessary afterthought. It is ripe for misuse in a university setting, where young adults attempt to get the most out of their schedules while juggling their educations, jobs, relationships and social lives. Adderall is seen as a means to accomplish more with dwindling time and resources. It is the feeling of invincibility and control over one’s life that many college students lack and thus seek out through amphetamine substances.

Stimulants are part of a pattern of using “upper” drugs as crutches for unhealthy studying practices, as means to enhance and prolong nights out, and as an edge in instances where focus is paramount, such as extracurricular activities, tests and midterm examinations. Such unrestrained use can lead to substance use disorders.

Recreational consumption may lead to euphoric highs or unintended consequences such as overdoses. Adderall overdose symptoms are often self-identifiable, and may include:

  • Feelings of anxiety, panic or paranoia
  • Sustained depression
  • Restlessness
  • Blurry or foggy vision
  • Clumsiness or uncoordinated behavior
  • Overpowering bodily shaking and spasms
  • Bouts of hallucinations
  • Diarrhea and stomach pain or cramping
  • Fatigue and lethargy
  • Discolored urine
  • Trouble breathing
If you’re a part of a population susceptible to Adderall use, abuse and overdose, it is important to remain mindful of overdose signs that might pop up amongst your peers. If your friends, acquaintances, classmates or others exhibit the following signs, request medical assistance as soon as possible.

  • Visible twitching
  • Hyperactivity
  • Aggressive tendencies
  • Irregular pulse
  • Fever or elevated body temperature (hyperthermia)
  • Vomiting
  • Seizures
  • Psychosis
  • Unconsciousness or fainting

There may a certain stigma attached to contacting authorities as a student, even in life-threatening situations. This can never be an excuse to overlook symptoms, or worse, attempt to ride out an overdose to avoid medical intervention or legal trouble. Many states offer protection and immunity for victims and Good Samaritans alike. The intent of such laws and university rules is to protect everyone involved in these precarious scenarios, even if they happen to be underage. Always do the right thing by getting treatment for yourself or others.

To generalize just a bit, Adderall is more or less a legal form of meth. While some key differences exist in the chemistry between amphetamines and methamphetamines, the stimulant effects they each produce in the nervous system and body are eerily similar. This being said, the treatment for both is analogous, too.

Amphetamine overdose victims need to be stabilized. A cool, calm environment is the best place to achieve this. Though a hospital setting is obviously the most ideal place to get help, bystanders can calm victims in the interim. Because Adderall is often used in a social setting, there is a good chance the victim knows someone in their immediate surroundings. This person should reassure the individual who is overdosing until an ambulance arrives.

The hyperactivity associated with stimulants must be contained. A number of medications can counteract these effects, such as a stable benzodiazepine. Or, in serious cases, stronger antipsychotic drugs. Other potentially fatal complications are related to heart rate and core body temperatures. Victims should be cooled with ice, mist or wet clothing so hyperthermia is avoided. Medicines to combat hypertension may be administered to stall rampant cardiovascular activity. This is a vital step to prevent permanent heart damage.
If necessary, doctors may choose to use a method called gastric lavage to remove the Adderall from the victim’s system via an esophagus tube.
Though they are less likely to use the drug recreationally, children are highly susceptible to an Adderall overdose. Their ability to build a tolerance is much lower, as is their relative body mass. A dose that may not affect an adult may be disastrous for a young patient.

Dosage amounts vary from person to person. Some may experience problems at 30 mg of Adderall, while others with higher tolerances may consume several hundred or thousand milligrams without issue. Generally, anywhere above 70–100 mg verges into dangerous terrain. Whatever the exact amount may be, there is no question that Adderall has the potential for abuse and overdose if not treated with careful consideration and respect. Its current reputation as a harmless study aid is a dangerous falsification of the truth.

Just because a pill is prescribed by a doctor doesn’t mean it isn’t dangerous. If you suspect that you or someone you know is struggling with Adderall addiction, coming to terms with the problem is the first step. Seeking help is the second. Reach out to The Recovery Village today for more information about our evidence-based treatment programs and experienced clinicians. Healing is closer than you think. 

Adderall Overdose | Can You Overdose on Adderall?
How Would You Rate This Page?
Adderall Overdose | Can You Overdose on Adderall? was last modified: November 30th, 2017 by The Recovery Village